Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 186, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Oct 3, 2016, 12:56 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2016, 12:56 PM MDT (18:56 UTC)
- Expired
- Oct 3, 2016, 2:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 137 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 12:57 PM MDT | HAIL 1 | Torrington, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 6.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WUUS55 KCYS 031856
SVRCYS
NEC165-WYC015-032000-
/O.NEW.KCYS.SV.W.0186.161003T1856Z-161003T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1256 PM MDT MON OCT 3 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
EAST CENTRAL GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 200 PM MDT
* AT 1256 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TORRINGTON... MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
AGATE BED NATIONAL MONUMENT AROUND 145 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4205 10420 4210 10427 4262 10398 4236 10346
TIME...MOT...LOC 1856Z 223DEG 31KT 4211 10419
HAIL...1.00IN
WIND...60MPH
$$
RUBIN3 follow-up statements
764
WWUS55 KCYS 031920
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MDT MON OCT 3 2016
WYC015-031928-
/O.CAN.KCYS.SV.W.0186.000000T0000Z-161003T2000Z/
GOSHEN WY-
120 PM MDT MON OCT 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4214 10399 4219 10404 4262 10398 4236 10346
TIME...MOT...LOC 1918Z 232DEG 29KT 4221 10399
$$
NEC165-032000-
/O.CON.KCYS.SV.W.0186.000000T0000Z-161003T2000Z/
SIOUX NE-
120 PM MDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHERN SIOUX COUNTY...
AT 118 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF TORRINGTON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1255 PM MDT...QUARTER SIZE HAIL WAS
REPORTED AT TORRINGTON...WYOMING.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
AGATE BED NATIONAL MONUMENT AROUND 150 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4214 10399 4219 10404 4262 10398 4236 10346
TIME...MOT...LOC 1918Z 232DEG 29KT 4221 10399
HAIL...1.00IN
WIND...60MPH
$$
RUBIN968
WWUS55 KCYS 031933
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT MON OCT 3 2016
NEC165-032000-
/O.CON.KCYS.SV.W.0186.000000T0000Z-161003T2000Z/
SIOUX NE-
133 PM MDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL SIOUX COUNTY...
AT 133 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF AGATE BED NATIONAL MONUMENT...OR 22 MILES NORTHEAST OF
TORRINGTON... MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
AGATE BED NATIONAL MONUMENT AROUND 145 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4224 10384 4230 10396 4262 10398 4236 10346
TIME...MOT...LOC 1933Z 223DEG 31KT 4231 10387
HAIL...1.00IN
WIND...60MPH
$$
RUBIN486
WWUS55 KCYS 031956
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT MON OCT 3 2016
NEC165-032006-
/O.EXP.KCYS.SV.W.0186.000000T0000Z-161003T2000Z/
SIOUX NE-
156 PM MDT MON OCT 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX COUNTY WILL
EXPIRE AT 200 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
LAT...LON 4224 10384 4230 10396 4262 10398 4236 10346
TIME...MOT...LOC 1956Z 223DEG 31KT 4244 10370
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 11:26 AM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 3, 11:26 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1126 AM MDT Mon Oct 3 2016
.SHORT TERM...(Today through Tuesday night)
Issued at 415 AM MDT Mon Oct 3 2016
Forecast for today appears on track...so no major changes to
yesterday's forecast. Models still indicate the upper level
low...currently developing over the northern Great Basin
region...will move northeast across the state of Wyoming today.
The main forecast concern will continue to be strong winds as the
upper level low tracks just north and west of the forecast area in
the afternoon. Precipitation will be limited due to dry downslope
flow...with the best chance of precipitation this morning and
early this afternoon mainly across the mountains and east central
high plains in Wyoming and the northern Nebraska panhandle. Some
strong thunderstorms are possible today in these areas with mainly
strong winds the primary concern. The High Wind Warning looks good
beginning this morning...but may need to be extended eastward due
to strong 700mb to 500mb subsidence. The core of the strong 700mb
winds appears to much north through the afternoon...so most of the
I-25 corridor between Douglas to Cheyenne and points east may be
spared the strongest winds. Will brief the day shift
accordingly...but increased winds today and tonight with gusts up
to 55 mph possible. The High Wind Warning for Carbon county looks
good...with winds already gusting up to 50 mph across southeast
Carbon county early this morning. For the wind prone
areas...believe there will be two periods of strong winds with
different forcing mechanisms. The first will be late this morning
through the middle part of this afternoon due to a combination of
fropa and convective winds. The second will be later tonight and
early Tuesday morning as a strong llvl gradient sets up across the
mountains and gap winds prevail. This is when gusts between 65 to
70 MPH are certainly possible in the typical wind prone locations.
For Tuesday...it will be noticeably cooler with a large range of
temperatures across the forecast area. Temperatures during the day
may be as warm as 70 across the lower elevations of the Nebraska
panhandle...but will struggle to reach 50 degrees west of I-25.
Downslope winds may modify temperatures enough for highs around 60
across the high plains of southeast Wyoming...but it will still
feel chilly due to the gusty winds. Continued to lower POP below 5
percent across most of the area due to dry downslope winds...with
20 percent in the mountains for mainly isolated snow showers. A
widespread freeze is possible Tuesday night across most of the
forecast area...including the High Plains east of I-25.
.LONG TERM...(Wednesday through Sunday)
Issued at 316 AM MDT Mon Oct 3 2016
The GFS and ECMWF are in excellent agreement with broad upper-level
troughing encompassing much of the western US early in the forecast
period. Main forecast challenges revolve around exactly what impact
this system will have on our CWA for Wednesday/Thursday. It appears
the strongest piece of mid/upper-level energy will sweep across the
area from late Wednesday night through the day on Thursday as a 100
knot H25 jet streak translates across the area. The overall highest
coverage of precipitation will be during the day on Thursday as the
strongest dynamic support interacts with a surface cold front, thus
creating potential for mesoscale banding across mainly southeastern
portions of the CWA. H7 temperatures will fall to between 0C and -5
C by 12z Thu, so we could see some accumulating snow especially for
elevations above 6000 feet or lower elevations where heavier precip
yields more rapid cooling. At this time, it appears snowfall should
be fairly limited given the timing/placement of the front, but most
of our mountain zones should see several inches. We will definitely
have to keep a close eye on this over the next several days as snow
levels could drop depending on how the system evolves.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Oct 3 2016
Wyoming TAFS...VFR. Isolated thunderstorms near Rawlins and
Laramie through 01Z. At Rawlins and Laramie, gusts to 49 knots
through 01Z, then gusts up to 38 knots.
At Cheyenne...Gusts to 37 knots through 03Z, then gusts to
30 to 35 knots.
Nebraska TAFS...VFR. Isolated thunderstorms near Chadron, Alliance
and Scottsbluff through 05Z. Gusts of 30 to 39 knots through
05Z, then gusts to 28 knots again after 15Z.
&&
.FIRE WEATHER...
Issued at 316 AM MDT Mon Oct 3 2016
Minimal Fire Weather concerns over most of the area with the
exception of extreme southeast Wyoming and the southern Nebraska
panhandle...where elevated concerns are expected this afternoon
ahead of a strong cold front moving into the high plains. There
may be a few hours of low relative humidites between 15 to 20
percent along with gusty winds...especially further west near the
I-25 corridor. Given the short duration of the event...the time of
the year...and the fact that much colder temperatures are expected
with a chance of snowfall...decided against any fire weather
headlines
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MDT this evening for WYZ104-109-111.
High Wind Warning until 9 AM MDT Tuesday for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...CLH
AVIATION...RUBIN
FIRE WEATHER...TJTHazardous weather outlook, Oct 3, 10:21 AM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1021 AM MDT MON OCT 3 2016 NEZ019-020-054-055-096-WYZ101-102-107-108-118-119-041100- SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-021-095-041100- DAWES-BOX BUTTE-MORRILL-NORTH SIOUX- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ103>106-109>117-041100- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1021 AM MDT MON OCT 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY WEST OR SOUTHWEST WINDS ARE EXPECTED TODAY AND TONIGHT WITH LOCALLY STRONG WIND GUSTS ESPECIALLY IN WIND-PRONE AREAS. HIGH WIND WARNINGS ARE IN EFFECT FOR PARTS OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW WILL FALL OVER THE MOUNTAINS TUESDAY AND WEDNESDAY WITH SOME ACCUMULATIONS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Oct 3, 11:06 AM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
10/03/2016 M54.00 MPH ALBANY WY DEPT OF HIGHWAYS
42 MPH SUSTAINED
1053 AM NON-TSTM WND GST LARAMIE 41.31N 105.58W
10/03/2016 M51.00 MPH ALBANY WY ASOS
43 MPH SUSTAINED
&&
BCHAPMANLocal storm report, Oct 3, 11:21 AM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT MON OCT 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM NON-TSTM WND GST 13 WNW LARAMIE 41.38N 105.81W
10/03/2016 M67 MPH ALBANY WY DEPT OF HIGHWAYS
FROM 1021L TO 1051L THE WIND GUSTS RANGED FROM 52 MPH TO
67 MPH.SUSTAINED RANGED FROM 40 TO 42 MPH.
&&
BCHAPMANSpecial weather statement, Oct 3, 12:49 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1249 PM MDT MON OCT 3 2016 NEZ096-WYZ108-031930- SOUTH SIOUX NE-GOSHEN COUNTY WY- 1249 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 130 PM MDT... AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TORRINGTON...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TORRINGTON AROUND 1255 PM MDT. LAT...LON 4217 10377 4200 10428 4205 10433 4241 10412 TIME...MOT...LOC 1848Z 224DEG 27KT 4206 10426 RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 9:34 PM MDT | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 35 hr |
| Oct 3, 12:49 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Oct 3, 2:00 PM MDT | Special Weather Statement | CYS | Dawes | 45 min |
| Oct 3, 2:25 PM MDT | Special Weather Statement | CYS | Box Butte | 50 min |
| Oct 3, 2:44 PM MDT | Special Weather Statement | CYS | Dawes | 46 min |
| Oct 3, 2:54 PM MDT | Special Weather Statement | CYS | Dawes | 36 min |
| Oct 3, 2:58 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.